Mitomycin-induced hemolytic-uremic syndrome.

Published

Journal Article

Four patients who took the antitumor agent mitomycin manifested microangiopathic hemolytic anemia, thrombocytopenia, and renal failure. At autopsy, kidneys from all four patients had a microangiopathy typical of the hemolytic-uremic syndrome (HUS), with thromboses in glomerular capillaries and arterioles, fibrin deposition in mesangium, and prominent cellular intimal proliferation of the interlobular arteries. Development of the HUS was an important factor contributing to death in all four patients. From a review of the literature and our initial results of a randomized chemotherapy protocol for metastatic adenocarcinoma of the colorectum, it appears that mitomycin was the most likely cause for the development of the HUS in these patients. As more patients are being treated with mitomycin, particular care must be taken to monitor them for development of a drug-induced HUS.

Full Text

Duke Authors

Cited Authors

  • Proia, AD; Harden, EA; Silberman, HR

Published Date

  • December 1984

Published In

Volume / Issue

  • 108 / 12

Start / End Page

  • 959 - 962

PubMed ID

  • 6210069

Pubmed Central ID

  • 6210069

Electronic International Standard Serial Number (EISSN)

  • 1543-2165

International Standard Serial Number (ISSN)

  • 0003-9985

Language

  • eng